| Model Number |
1410015010 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Unspecified Infection (1930); Seroma (2069)
| Date of Event |
12/01/2006
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
It should be noted that the gore-tex® soft tissue patch instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore-tex® soft tissue patch instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
Event or Problem Description
It was reported to gore that the patient underwent open ventral hernia repair on (b)(6) 2006 whereby a gore-tex® soft tissue patch was implanted.The complaint alleges that on (b)(6) 2006, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: pain, infection, fever, cellulitis, mesh removal, removal of granulated tissue, draining wound.Additional event specific information was not provided.
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: on (b)(6) 2006: (b)(6), md.Indications: ¿this 60-year-old female developed a ventral hernia in the site of a previous midline abdominal incision for gastric bypass.This was symptomatic and repair was indicated.¿ implant procedure: incisional hernia repair, lysis of adhesions.Implant: gore-tex® soft tissue patch [1410015010/04427752].Implant date: on (b)(6) 2006 (hospitalization on (b)(6) 2006).On (b)(6) 2006: (b)(6), md.Operative report.Assistant: (b)(6), md.Preoperative and postoperative diagnosis: ventral hernia.Estimated blood loss: 100 cc.Anesthesia: general.Specimens: hernia sac.Drains: jp x 1 in the left lower quadrant of the abdomen.Findings: ¿excessive adhesions and multiple sites of fascial defect.¿ description of procedure: ¿the patient was brought to the operating room and general anesthesia was induced.The anterior abdominal wall was prepped and draped in the standard sterile fashion.A vertical midline incision incorporating the old incision was made.The old scar was completely excised.The incision was deepened to the fascia.The hernia sac was then identified and dissected free.The peritoneum of the sac was entered and the contents were reduced.There were extensive adhesions which were cleared.The fascia was carefully palpated and there were multiple defects including three superior to the original hernia site and one inferior.Intervening fascial bleeders were cut to create a single defect.Adhesions to the underside of the abdominal wall were lysed and the fascia was assessed.A piece of goretex mesh was cut to fit the defect and sutured to the fascial edges with running 2-0 gortex sutures.Hemostasis was checked.One closed suction drain was placed in the left abdominal cavity.Subcutaneous tissues were closed with 3-0 vicryl and the skin was closed with skin staples.The patient tolerated the procedure well and was brought to the postanesthesia care unit in stable condition.¿ on (b)(6) 2006: implant log: gore-tex® soft tissue patch.Ref catalogue number: 1410015010.Lot batch code: 04417752.W.L.Gore & associates.Relevant medical information: none provided.Explant preoperative complaints: on (b)(6) 2006: (b)(6), md.Indications: ¿this patient had undergone gore tex repair of an incisional hernia on (b)(6).She was massively obese.Despite drains, a recurrent fluid collection appeared in the wound.She also presented to the office on numerous occasions with mild cellulitis of the abdominal wall and reported intermittent temperatures at home.Her personal hygiene was poor, and it was assumed that the wound had become infected.No positive cultures had ever been obtained, but she had been on low-dose oral antibiotics that were assumed to have altered the culture data.Drainage of this collection had been achieved percutaneously, but it recurred and with a second recurrence decision was made to remove the gore-tex mesh.¿ explant procedure: revision incisional hernia repair (alloderm).Explant date: on (b)(6) 2006 (hospitalization on (b)(6) 2006).On (b)(6) 2006: (b)(6), md.Operative report.Preoperative diagnosis: infected incisional hernia repair.Postoperative diagnosis: infected incisional hernia repair.Pending culture.Description of procedure: ¿the patient was placed supine and prepped and draped usual fashion.Using a ct scan as a guide, a vertical skin incision was made immediately superior to the recurrent collection.This was deepened down until the collection was entered and approximately 200 cc of initially clear but then somewhat cloudy fluid was aspirated from the cavity.This was cultured.Once the cavity was opened, the gore-tex mesh could be seen at its inferior surface.The mesh appeared to be intact.The incision was lengthened proximally and distally to better expose the proximal and distal native fascia.Next, the decision was made to excise the very thick walls of the seroma cavity.These were placed on traction; and using a combination of blunt and sharp dissection with extensive cautery, these walls were excised with what appeared to be chronically infected granulation tissue coating the inside of them.This was done down to the fascia level on both sides.Next, the sutures holding the gore-tex in place were identified, elevated and cut.The gore-tex was then removed circumferentially without difficulty.Fortunately, there was a substantial quantity of fat deep to the gore-tex which was adherent to it and no bowel was ever seen during the procedure.The gore-tex was removed from the patient.In order to define better tissue edges, limited dissection was then performed deep to the fascia.This was done primarily sharply, dissecting the reaction area to the gore-tex away from the undersurface of the fascia.This left a distance of approximately 2 cm circumferentially, to which a piece of alloderm could be sutured.Indeed, an 8 x 16 cm piece of alloderm was brought to the field.This was cut to appropriate shape.It was then sutured in place using interrupted horizontal mattress sutures of #1 prolene placed around the circumference of the defect.The peritoneal cavity itself was never entered during any of this procedure.Once the alloderm in place, a good repair had been achieved.The rest of the wound appeared solid.The entire area was then copiously irrigated with antibiotic solution.Drains were placed via two stab wounds on either side of the initial incision to lay in and over the alloderm.The subcutaneous fat was then reapproximated using a running suture of 3-0 vicryl.Skin was then closed using staples that were tightly spaced.The drains were sutured in place using 3-0 nylon.Xeroform and dry sterile dressings were applied.The patient tolerated the procedure well and was transferred to the pacu in satisfactory condition.¿ on (b)(6) 2006: implant log.Alloderm® regenerative tissue matrix, 6 x 16cm, thickness: 1.80 ¿ 3.30 mm.Relevant medical information: none provided.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information. it should be noted that the gore-tex® soft tissue patch instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore-tex® soft tissue patch instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
Updated results code.Conclusion code remains unchanged.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore-tex® soft tissue patch instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.Medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.